Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
135 Doctors are Online

Withdrawal of the thyroid medication - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Excellent Posted in: Thyroid Problem and Hormonal Problems
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2308 Questions
User :   i have been on synthroid 50mcg for 7 months my lab work looks ok but I feel poor. Since starting synthroid I went from 182 to 196 pounds, I have food cravings especially at night. I do have more energy and my tsh went from 4.55 before synthroid to 1.39 now. But other than that I dont feel well. I am often depressed, I still take naps but shorter ones. My endo. was going to add cytomel but decided not to do it because my "lab work" looks normal. Can I stop synthroid and see if I do better. My family doctor doesn't think I need synthroid and wants me to add wellbutrin to the ativan which I have used for 20 years. He thinks I have anxiety/depression not hypotyroidism.
Doctor :   Hi
Doctor :   Let me read the query
Doctor :   Ok, it needs both physical examination and complete history to comment on your problem
Doctor :   But I agree with your family physician
Doctor :   however you should not withdraw the synthroid
Doctor :   at once
Doctor :   it should be slowly tappered
Doctor :   I would not have suggested you synthroid if the TSH is 4.5
User :   how do I taper it
Doctor :   I am not sure if you were clinically hypothyroid once you met your endo and that made him put on synthroid
Doctor :   Self tappering cause more problems than benefits
Doctor :   hence your Family physician / Endo should do it
Doctor :   with frequent visits once in two weeks
User :   My family md said I was subclinical hypo. endo. just thinks sytnroid improves my tsh
Doctor :   The TSH lab is not convincing to go on Synthroid
User :   Should I just see family md, endocrinologist never answers my calls. PS I had a complete exam last week. I have nothing else but anxiety/depression I think they have a lot to do with my moods and energy
Doctor :   Absolutely you can see Family MD
Doctor :   and ask him to taper your dose
User :   The endo has no other evidence than my tsh is in 1.3 1.5 range on synthroid and I nap less
Doctor :   and my extra suggestion is to see a counselling expert who can counsel even though you go on Wellbutrin
User :   Does this sound more like anxiety/depression to you and yes I can see a therapist
Doctor :   You need a good social support
Doctor :   family and friends
Doctor :   Please explain your problem to them and ask them to support you and engage you
Doctor :   The recovery is faster then
User :   my job is stressful but I can reitre this year
Doctor :   That is Ok
Doctor :   Job is needed for livelihood
Doctor :   but social support is needed for quality of life
User :   is wellbutrin good, my md used it before but I also hasd success with ludiomil, prozac was side effects
Doctor :   Ok that is a good call
Doctor :   Well keep my suggestions in your perspective and try to work
Doctor :   along with medications
User :   ok thank you and I will follow with my family md and I will not continue with the endocrinlogist, but in your experience is wellbutrin good or are tricyclics better with anxiety/depression
Doctor :   Wellbutrin is good
User :   ok thank you Dr finally are there effects when you go off synthroid
Doctor :   If you slowly taper then they are minimal and in fact nil
User :   ok thank you and that is very helpful.
Doctor :   Thank you
Doctor :   Bye for now
Doctor :   Have a Great New Year ahead
User :   bye you too!
Question is related to
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor